Primary position upbeat nystagmus with organophosphate poisoning

J Pediatr Ophthalmol Strabismus. Nov-Dec 1982;19(6):318-9. doi: 10.3928/0191-3913-19821101-09.

Abstract

Upbeat nystagmus is a vertical jerk nystagmus present in the primary position with a fast upward phase. It is to be distinguished from gaze-evoked upbeating nystagmus which is not present in the primary position, but is elicited only on upgaze. Drug toxicity commonly causes gaze-evoked upbeating nystagmus but rarely primary position upbeat nystagmus. A 21-month-old white girl swallowed Dermaton, an organophosphate pesticide, and developed primary position upbeat nystagmus, RBC and plasma cholinesterase levels were markedly depressed, confirming organophosphate poisoning. When the youngster was treated with intravenous atropine, the nystagmus quickly resolved.

Publication types

  • Case Reports

MeSH terms

  • Chlorfenvinphos / poisoning*
  • Female
  • Humans
  • Infant
  • Insecticides / poisoning*
  • Nystagmus, Pathologic / chemically induced*
  • Nystagmus, Pathologic / physiopathology

Substances

  • Insecticides
  • Chlorfenvinphos